Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Cross country runner, fatigue, leg pain, cramps. Treatment ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
16 year old, male, 5'10 1/2", 152lbs cross country runner. Started having trouble running in Oct 2010, fatigue, dead legs, pale, trouble breathing, legs cramping. Saw cardiologist - cleared heart...saw family physician, thought might be metabolic - ordered all bloodwork..once cpk came back slightly high at 318 was going to do muscle biopsy but pediatric neurologist saw his iron was down so sent us back to start that. RBC was 38,iron was 11.3, ferritin was 3..started 325 ferrous glutate 3 pills 2x day. iron shot up to 137 and ferritin 15, reduced 2 pills 2x day iron 107, ferritin 12. His ferritin won't go up. Still having symptoms of fatigue & legs cramping..main issues at this point. He was pale, craving cardboard, cold hands - doesn't have that now. lots of blood tests: electrophoresis-normal, erthropoietin - normal, sed rate 1, crp .9, transferrin 270, transferrin sat 28, tibc 378 - retic count .9 (seems low), rheumatoid factor -first time neg, second time 26 - a little positive as she put it, antinuclear antibodies - negwbc 7.7, rbc 4.84, hgb 14.7 mcv 91, mch 30, mchc 33, platelets 201, rdw (h) 21.5, neutrophils 71, lymph (low) 22, monocytes 6 - results read normal wbc, few reatice lymphocytes, normal platelet count, normal rbc, 1+aniso, 1+ ovalcyte. Other tests lactic acid .70, ra screen neg, tsh normal, magnesium 2.0, cholesterol 127, folates >20, vit b12 717 (was taking multi vit at the time), plasma carnitine 56 total - several metabolic tests sent to duke - normal as much as dr said. have results - couple midley elevated likely nonspecific and possibly related to dietary status - all before iron was taken.

We are at the point of trying to figure out why ferritin won't rise, retic count still seems low, and lymph low. Any suggestions? Dr. Gall - levines childrens hospital in XXXXXXX nc is our hematologist at the moment. Met once. Started iron medication first of April's been almost 3 months of medication.
Posted Thu, 19 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 6 hours later

Thanks for writing to us.

The leg pains and symptoms you are having during running are partly attributable to anaemia and partly due to the accumulation of lactic acid in the muscles. Taking some rest after running will take care of the lactic acid.

For anemia, iron supplements are required but along with iron, high protein diet is also essential so that it can be utilized in the body for the formation of hemoglobin.

Another important thing is the time of consumption of iron supplements- ideally should be taken one hour before meals to avoid any food interactions. Tea, cold drinks, etc decrease the iron absorption in the body.

Never take iron supplements along with antacids or other supplements like calcium as they can conjugate with each other preventing the absorption.

Following these simple measures, some rise in ferritin levels can be seen after 4-6 weeks of regular therapy.

If you are already following all these simple measures then you need to rule out malabsorption syndrome or try for parenteral iron therapy.

I hope you have found my answer and recommendations to be both adequate and helpful. Should you have additional questions I am available to address them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor